Background: Radiocontrast media are used extensively nowadays to visualize internal organs.
Currently, non-ionic iodinated contrast media are used which are generally considered to be safe
but some adverse reactions have been reported. Thus, the present study was carried out to analyze the
nature and incidence of adverse drug reactions (ADRs) to radiographic contrast media in a teaching
Methods: An observational study carried out for a period of six months in a teaching hospital. Contrast
media induced adverse reactions were analyzed in terms of affected organs, rate, causality assessment,
severity and preventability. The treatment and outcomes of adverse events were also recorded. Naranjo
Probability Scale was used to evaluate the relationship between the contrast agent used and the suspected
ADR. The severity of the suspected ADRs was determined using Hartwig Scale and preventability
was assessed using modified Schumock and Thornton criterion.
Results: A total of 15 suspected ADRs occurred in 11 patients with an incidence of 1.4%. It included 5
(45.4%) males and 6 (54.5%) females (p < .05). The highest percentage (72.7 %) of ADRs was seen in
adult patients, the mean age being 40.8 years. Vomiting (33.3%) was the most common ADR noted
followed by severe nausea and rashes. 64.7 % of ADRs were categorized as probable and 35.3 % were
possible. Adverse reactions required treatment in 46.6% patients. There was no fatality reported.
Conclusion: The reactions observed were mild to moderate in severity and occurred within 30 minutes
of the administration of the contrast.